Winter Weather, Clay
- When
- March 18, 2:00 AM CST to 9:00 PM CST
- Where
- Clay forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Snowfall of 1 to 5 inches made travel surfaces slippery. Law enforcement agencies reported that several vehicles slid into ditches.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Snowfall of 1 to 5 inches made travel surfaces slippery. Law enforcement agencies reported that several vehicles slid into ditches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 17, 8:57 PM CST, 5 hours 3 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 857 PM CST THU MAR 17 2005 .DISCUSSION... LATEST RADAR IMAGES COMBINED WITH ANALYSIS OF THE LATEST ETA MODEL RUN INDICATES THAT THE HEAVIEST WILL BE A LITTLE FARTHER SOUTH THAN EXPECTED. CURRENT BAND SETTING UP ALONG I90 IS COLOCATED WITH THE 750 MB FRONTOGENESIS. THIS AREA OF FRONTOGENESIS IS EXPECTED TO ONLY MOVE SLOWLY NORTH OVERNIGHT...MEANING SNOW IS EXPECTED THROUGH THE NIGHT AROUND SIOUX FALLS...SPIRIT LAKE AND MITCHELL. SNOW IS ALSO EXPECTED TO SPREAD NORTH TOWARD MARSHALL...HURON AND BROOKINGS TOWARD MIDNIGHT ALTHOUGH SNOW WILL LIKELY NOT BECOME HEAVY UNTIL LATE TONIGHT. IN ADDITION...EPV VALUES ARE RUNNING AT OR BELOW ZERO ABOVE THE FRONTAL BOUNDARY THROUGH FRIDAY MORNING INDICATING INTENSE BANDING IS LIKELY TO CONTINUE THROUGH THE PERIOD. WOULD NOT BE SURPRISED IF THERE IS SEVERAL HOURS OF INCH AN HOURS SNOWFALL SOMEHWERE BETWEEN I90 AND HIGHWAY 14 IN SOUTH DAKOTA AND MINNESOTA LATER TONIGHT AND FRIDAY. WITH WAA AND FRONTOGENESIS EXPECTED TO CONTINUE IN SW MN THROUGH LATE AFTERNOON...SNOW AMOUNTS IN EXCESS OF ONE FOOT CAN BE EXPECTED AROUND BROOKINGS AND INTO MUCH OF SW MINNESOTA...INCLUDING MARHSALL...SLAYTON...AND WINDOM. WITH A VERY TIGHT GRADIENT IN THE SOUTHERN EDGE OF THE SNOWFALL...A SHIFT SOUTH OF ONLY A 20 OR 30 MILES WOULD PLACE THE INTERSTATE 90 CORRIDOR IN THE HEAVIEST SNOW. IN FACT...EXPECT 10 INCHES AS FAR SOUTH AS WORTHINTON...JACKSON AND EVEN INTO NRN MINNEHAHA COUNTY. THEREFORE...WE HAVE EXTENDED THE WINTER STORM WARNING SOUTH ALONG INTERSTATE 90 IN SOUTH DAKOTA AND IN THE NORTHERN TIER OF COUNTIES IN NORTHWEST IOWA. WE HAVE ALSO EXTENDED THE ADVISORY FARTHER SOUTH TO INCUDE THE ROW OF COUNTIES SOUTH OF I90 INCLUDING THE CITIES OF SPENCER...SIOUX CENTER AND CANTON. IN THE ADVISORY AREA...MID LEVEL TEMPS MAY WARM FOR PERIOD TONIGHT TO HAVE PRECIPITATION CHANGE TO FREEZING RAIN OR SLEET BEFORE CHANGING BACK TO SNOW. ALSO IN THE ADVISORY...PRECIPITATION RATES WILL DECREASE AS THE BAND MOVES NORTH REDUCING TOTAL SNOWFALL AMOUNTS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...WINTER STORM WARNING THRU 3 PM FRI - SDZ038-039-052>054-057>060 WINTER STORM WARNING MIDNIGHT FRI TO 9 PM FRI - SDZ040-055-056-061-062 WINTER WEATHER ADVISORY THROUGH 3 PM FRI - SDZ064-065 WINTER WEATHER ADVISORY MIDNIGHT THRU 9 PM FRI - SDZ 066-067 MN...WINTER STORM WARNING MIDNIGHT THRU 9 PM FRI - ALL ZONES. IA...WINTER STORM WARNING MIDNIGHT THRU 9 PM FRI - IAZ001-003 WINTER WEATHER ADVISORY MIDNIGHT- 9 PM FRI - IAZ012>014 NE...NONE. && SCHUMACHER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1141 AM CST THU MAR 17 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1141 AM CST THU MAR 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... PRECIPITATION IS EXPECTED TO DEVELOP ALONG AND WEST OF THE JAMES RIVER THIS EVENING AND SPREAD TO INTERSTATE 29 BY MIDNIGHT...AND INTO SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA AFTER MIDNIGHT. PRECIPITATION WILL BE PRIMARILY SNOW NORTH OF A LINE FROM WESSINGTON SPRINGS SOUTH DAKOTA TO WINDOM MINNESOTA. SNOW MAY BE HEAVY AT TIMES LATE TONIGHT IN THIS AREA. A MIX OF FREEZING RAIN AND SNOW IS POSSIBLE TO THE SOUTH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAVY SNOW WILL CONTINUE FRIDAY ACROSS EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA. ALONG INTERSTATE 90 AND INTO NORTHWEST IOWA...PRECIPITATION WILL CHANGE TO ALL SNOW ON FRIDAY MORNING. UP TO FOOT SNOW IS POSSIBLE IN PORTIONS OF SOUTHWEST MINNESOTA...WITH OVER 6 INCHES OF SNOW EXPECTED NORTH OF LINE FROM WESSINGTON SPRINGS TO WORTHINGTON. ALONG INTERSTATE 90 IN SOUTH DAKOTA AND INTO FAR NORTHWEST IOWA...3 TO 6 INCHES OF SNOW IS EXPECTED. IN ADDITION...WINDS OF 15 TO 30 MPH WILL CAUSE SIGNIFICANT BLOWING SNOW ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1013 PM CST THU MAR 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM SNOW SIOUX FALLS 43.54N 96.73W
03/17/2005 2.0 INCH MINNEHAHA SD NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE SOUTH SIDE OF TOWN...7 MILES SOUTH
OF THE AIRPORT 2.25 INCHES
0945 PM SNOW SIOUX FALLS 43.54N 96.73W
03/17/2005 3.0 INCH MINNEHAHA SD NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE SOUTH PART OF CITY...5 MILES
SOUTHWEST OF AIRPORT...2.5 INCHES
0958 PM SNOW SIOUX FALLS 43.54N 96.73W
03/17/2005 1.5 INCH MINNEHAHA SD NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE...6 MILES SOUTHEAST OF THE
AIRPORT...1.5 INCHES
1000 PM SNOW SIOUX FALLS 43.54N 96.73W
03/17/2005 1.0 INCH MINNEHAHA SD OFFICIAL NWS OBS
AT THE AIRPORT
&&
DEMORINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
115 AM CST FRI MAR 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM SNOW WORTHINGTON 43.63N 95.60W
03/18/2005 5.0 INCH NOBLES MN LAW ENFORCEMENT
PAST SIX HOURS REPORT. POOR VISIBILITY AND POOR DRIVING
CONDITIONS.
&&
DEMORINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
142 AM CST FRI MAR 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 AM SNOW DE SMET 44.39N 97.55W
03/18/2005 0.0 INCH KINGSBURY SD LAW ENFORCEMENT
2 TO 3 INCHES WITH SOME DRIFTING
0103 AM SNOW MITCHELL 43.73N 98.03W
03/18/2005 0.0 INCH DAVISON SD CO-OP OBSERVER
1 INCH OF SNOW WITH LIGHT SNOW FALLING.
&&
WILLIAMSThe national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443967, 5443968, 5443969.